Anticoagulants: heparin-induced thrombocytopenia: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Anticoagulants: heparin-induced thrombocytopenia

Sample item

Five days after starting unfractionated heparin, a patient has a platelet fall of 55% and a new painful swollen leg. What is the best immediate action?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Stop all heparin and start a non-heparin anticoagulant such as argatroban

Immune HIT causes thrombocytopenia with a high risk of arterial and venous thrombosis. All heparin products must be stopped and anticoagulation continued with a non-heparin agent; platelet transfusion is generally avoided unless bleeding is severe.

Option by option

  • A. Switch to low-molecular-weight heparin

    LMWH can cross-react with HIT antibodies and is avoided.

  • B. Continue heparin and transfuse platelets

    Continuing heparin worsens the immune reaction; platelets do not solve it.

  • C. Give vitamin K only

    Vitamin K reverses warfarin and has no role in HIT.

  • D. Stop all heparin and start a non-heparin anticoagulant such as argatroban (correct)

    Correct. This treats the prothrombotic HIT syndrome without further heparin exposure.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Stop all heparin and start a non-heparin anticoagulant such as argatroban. Immune HIT causes thrombocytopenia with a high risk of arterial and venous thrombosis.

Why is "Switch to low-molecular-weight heparin" not the answer?

LMWH can cross-react with HIT antibodies and is avoided.

Why is "Continue heparin and transfuse platelets" not the answer?

Continuing heparin worsens the immune reaction; platelets do not solve it.

Why is "Give vitamin K only" not the answer?

Vitamin K reverses warfarin and has no role in HIT.

What concept does this question test?

It tests Anticoagulants: heparin-induced thrombocytopenia in Pharmacology. All heparin products must be stopped and anticoagulation continued with a non-heparin agent; platelet transfusion is generally avoided unless bleeding is severe.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Anticoagulants: heparin-induced thrombocytopenia?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.